PURPOSE: Cutaneous reactions to BRAF inhibitors are common, but severe reactions resembling or consistent with drug-induced hypersensitivity syndrome (DIHS)/drug reaction with eosinophilia and systemic symptoms (DRESS) are relatively rare. Several reports suggest that cutaneous reactions including DRESS/DIHS to BRAF inhibitors are more frequent and severe in the setting of previous immune checkpoint inhibition (ICI).METHODS: To characterize existing literature on these reports, we queried the PubMed/MEDLINE database for cases of DIHS/DRESS to BRAF inhibitors.RESULTS: We identified 23 cases of DIHS to BRAF inhibitors following checkpoint inhibition and 14 cases without prior checkpoint inhibitor therapy. In both cohorts, DIHS occurred relatively early, with median time to onset from drug exposure of 8-10days. Patients who received prior ICI were less likely to have peripheral eosinophilia (26% vs 71%), atypical lymphocytes (9% vs 50%), renal involvement (61% vs 79%), hepatic involvement (52% vs 86%), and lymphadenopathy (9% vs 43%) compared to patients who did not receive prior ICI. Thrombocytopenia was more common with prior ICI (17% vs 7%). Only patients who received prior ICI experienced hypotension (26%) during the course of their DIHS. All cases of BRAF-induced DIHS generally improved on systemic steroids/supportive care, and no cases of death were identified.CONCLUSION: Dermatologists should consider a diagnosis of DIHS following BRAF inhibitor initiation, particularly in the setting of past checkpoint inhibition, with atypical features including relatively rapid onset and steroid responsiveness, lack of peripheral eosinophilia, lymphocytosis, or lymphadenopathy, and increased risk of thrombocytopenia and hypotension.
View details for DOI 10.1007/s00520-021-06543-9
View details for PubMedID 34546454